Thunderstorm Wind, Millard
- When
- September 6, 1:37 PM MST
- Where
- Millard County, 6.14 mi NW of Cove Ft
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.670, -112.650
The Horse Hollow RAWS recorded a peak wind gust of 65 mph.
After a brief break from showers and thunderstorms, significant moisture and instability returned to Utah, with flash flooding, large hail, and even a tornado reported across the state.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SLC wrote it up.
After a brief break from showers and thunderstorms, significant moisture and instability returned to Utah, with flash flooding, large hail, and even a tornado reported across the state.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Sep 6, 8:43 AM MST, 4 hours 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 943 AM MDT FRI SEP 6 2013 .SYNOPSIS...SOUTHWESTERLY FLOW ACROSS THE REGION WILL PULL MOISTURE NORTHWARD ACROSS THE EASTERN GREAT BASIN TODAY. THIS MOISTURE WILL REMAIN IN PLACE FOR THE BETTER PART OF THE UPCOMING WEEKEND. && .DISCUSSION...A LARGE PACIFIC TROUGH IS MOVING THROUGH THE PACIFIC NORTHWEST THIS MORNING...HELPING TO PUSH AN UPPER LEVEL RIDGE SLOWLY EASTWARD INTO THE CENTRAL CONUS. THIS HAS ESTABLISHED A SOUTHWESTERLY FLOW OVER THE WESTERN HALF OF UTAH...WHICH IS KEEPING A MOIST AIRMASS OVER THAT PORTION OF THE CWA. THIS SOUTHWESTERLY FLOW HAS ALSO KEPT A WARM AIRMASS IN PLACE...WITH TEMPERATURES SEVERAL DEGREES ABOVE CLIMATOLOGICAL NORMALS ONCE AGAIN EXPECTED THIS AFTERNOON...AND AN OUTSIDE CHANCE THAT SALT LAKE CITY COULD REACH 95 DEGREES FOR THE 54TH TIME IN 2013. IN THE EASTERN HALF OF UTAH...SOMEWHAT DRIER AIR HAS MOVED OVER THE AREA FROM THE EAST...WHICH SHOULD LIMIT CONVECTIVE ACTIVITY THERE THIS AFTERNOON. WITH A LITTLE BETTER INSTABILITY EXPECTED TODAY...CONVECTIVE DEVELOPMENT SHOULD BE SOMEWHAT MORE WIDESPREAD TODAY COMPARED TO YESTERDAY. INITIATION SHOULD LARGELY OCCUR OVER THE SPINE OF UTAH AND POINTS WESTWARD...WITH POSSIBLY BETTER COVERAGE IN SOUTHWEST UTAH WHERE MOISTURE IS STREAMING INTO THE AREA FROM ARIZONA THIS MORNING. TOMORROW SHOULD BE FAIRLY SIMILAR DAY TO TODAY...BEFORE THE TROUGH FINALLY MOVES ACROSS IDAHO AND MONTANA SUNDAY AND MONDAY. THIS WILL PUSH A DRIER AND SOMEWHAT COOLER AIRMASS INTO THE NORTHERN HALF OF THE CWA...WITH DEEP MOISTURE REMAINING IN PLACE ACROSS THE SOUTH. THE TIMING OF WHEN CONVECTIVE ACTIVITY RETURNS TO NORTHERN UTAH AND SOUTHWEST WYOMING WILL BE ONE OF THE MAJOR FORECAST CHALLENGES TODAY AND THE NEXT COUPLE DAYS. UPDATED THE FORECAST THIS MORNING TO INCREASE POPS AND CLOUD COVER ACROSS THE FAR SOUTHERN AND FAR NORTHERN PARTS OF THE CWA...WHERE SOME SHOWERS ARE LINGERING THIS MORNING. OTHERWISE...THE FORECAST LOOKS TO BE IN GOOD SHAPE...AND NO FURTHER UPDATES ARE ANTICIPATED THIS MORNING. && .AVIATION...SOUTH-SOUTHEAST WINDS WILL GRADUALLY INCREASE THROUGH EARLY AFTERNOON AHEAD OF THE UPPER LEVEL TROUGH MOVING EAST TOWARDS THE NORTHERN GREAT BASIN. A WEAK SURFACE TROUGH SHOULD MOVE INTO THE TERMINAL AREA LATE THIS AFTERNOON...TURNING WINDS TO THE WEST OR NORTHWEST FOR LATE AFTERNOON THROUGH EARLY EVENING. MOISTURE WILL RETURN TO NORTHERN UTAH LATER THIS AFTERNOON... RESULTING IN AN INCREASE IN SHOWERS/THUNDERSTORMS OVER THE SURROUNDING HIGHER TERRAIN. THE KSLC TERMINAL COULD SEE IMPACTS FOR THIS ACTIVITY LATE THIS AFTERNOON AND THROUGH MOST OF THE EVENING HOURS. GUSTY AND ERRATIC OUTFLOW WINDS WILL BE THE PRIMARY CONCERN...THOUGH A 10 PERCENT CHANCE OF A DIRECT IMPACT FROM THUNDERSTORMS WILL EXIST EARLY THIS EVENING. && && .FIRE WEATHER...A VERY WARM AND MOIST AIRMASS REMAINS IN PLACE AS A RIDGE OF HIGH PRESSURE CURRENTLY EXTENDS INTO THE EASTERN GREAT BASIN FROM THE CENTRAL ROCKIES. EXPECT DAILY ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS...PARTICULARLY DURING THE AFTERNOON AND EVENING HOURS. THE STRONGEST ACTIVITY WILL BRING LOCALLY HEAVY RAINFALL AND DANGEROUS CLOUD TO GROUND LIGHTNING. ABOUT 20% TO 30% COVERAGE OF WETTING RAINFALL THROUGH THE WEEKEND. THE RIDGE WILL SLIDE TO OUR EAST EARLY NEXT WEEK WITH A WEAKENING TROUGH MOVING THROUGH THE NORTHERN ROCKIES. OUR TEMPERATURES AND HUMIDITY LEVELS WILL BOTH DROP AS A RESULT...ESPECIALLY ACROSS NORTHERN AND CENTRAL UTAH. MOISTURE WILL BE SHUNTED SOUTH...WITH ISOLATED SHOWER AND THUNDERSTORM ACTIVITY STILL POSSIBLE. IT LOOKS LIKE MOISTURE WILL SURGE BACK NORTH ACROSS THE REGION DURING THE MID WEEK. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && PUBLIC...SCHOENING FIRE WEATHER...VERZELLA AVIATION...ROGOWSKI FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 244 AM MDT FRI SEP 6 2013 UTZ001>016-019>021-517-518-WYZ021-071100- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 244 AM MDT FRI SEP 6 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN THIS AFTERNOON AND EVENING ACROSS THE OUTLOOK AREA. LOCALLY HEAVY RAIN CAN BE EXPECTED WITH THE STRONGEST STORMS...WITH ISOLATED INCIDENTS OF FLASH FLOODING POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY MOISTURE WILL REMAIN IN PLACE ACROSS THE OUTLOOK AREA THROUGH THE UPCOMING WEEKEND...FOSTERING A CONTINUED CHANCE FOR SHOWERS AND THUNDERSTORMS. LOCALLY HEAVY RAIN WILL REMAIN POSSIBLE WITH THE STRONGEST STORMS. THE FOCUS FOR SHOWERS AND THUNDERSTORMS WILL BECOME CONFINED TO SOUTHERN UTAH FOR THE FIRST HALF OF NEXT WEEK...AS DRIER AIR WORKS INTO THE NORTHERN HALF OF THE OUTLOOK AREA. THIS DRYING TREND FOR THE NORTH IS EXPECTED TO BE SHORT LIVED...AS MOISTURE RETURNS NORTHWARD BY MIDWEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
The Cedar City radar (KICX), 121 km away, was scanning. The volume nearest the first event began at 20:37 UTC.
9 flash flood, 5 thunderstorm wind, 2 debris flow, 1 tornado. Local standard time, as filed.
The Horse Hollow RAWS recorded a peak wind gust of 65 mph.
The Hat Island sensor recorded a 60 mph wind gust.
A 65 mph wind gust was recorded at the Simpson Springs sensor in the Dugway Proving Ground mesonet.
A sensor in Syracuse, Utah recorded a wind gust of 60 mph.
Strong thunderstorm winds developed in Provo, with the Provo airport AWOS recording a peak wind gust of 59 mph. The most significant wind damage was a roof that was torn off of an apartment building. In addition, some smaller trees were knocked down, and hundreds of tree branches were downed.
Heavy rain caused flash flooding across much of urban Utah County, with multiple locations recording 0.6-0.8 inches of rain in only 15 minutes. The most significant damage from flooding was reported in Provo, Orem, Payson, and Santaquin. Street flooding was widespread and some roads incurred major damage, with the worst damage occurring at 900 North and Grand Avenue in Provo, where water undercut and washed out a large portion of the asphalt road. Debris from the storm was scattered across most local roadways, taking several days to clean up, and even closed some roads for a period of time. Flowing water caused also caused significant damage to large concrete stairs at Lions Park in Provo. At University Mall in Orem, water quickly filled the parking lot, submerging many cars in more than a foot of water.
Residential areas also received significant flood damage. In Provo, at least 25 homes had major damage, with more than 50 receiving minor damage. In Orem, approximately 30 homes received flood damage. In Santaquin, about 30 homes had flooding a foot deep or more, while about 30 other homes had flooding with less than a foot of water. Water wasn't the only problem in Santaquin, as the storm drainage system became overwhelmed, and raw sewage flowed into many homes.
Finally, the flooding also impacted Timpanogos Cave National Monument, where heavy rain and associated debris stranded 150 hikers for several hours, before rangers were able to clear a path and rescue them. The Monument was closed for two full days while debris was cleaned up from both the hiking trails and nearby State Route 92.
A debris flow was reported off of the Dump Fire burn scar, but prior mitigation was successful, as retention ponds filled up, but debris did not flow into the towns of Eagle Mountain or Saratoga Springs.
A small tornado was spotted and recorded by a member of the public. The tornado removed a metal roof from a barn, and did minor damage to trees and other outbuildings in the area.
Heavy rain over the Quail Hollow Fire burn scar caused a significant debris flow, with water and mud flowing down into the town of Alpine. About 100 residents were evacuated from their homes due to the imminent flooding. Roads across the area were inundated with mud, and 15 homes were damaged by the water and debris.
Some smaller slot canyons in the northern portions of Zion National Park experienced flash flooding, and the North Fork Virgin River Near Springdale gauge went from near zero cfs to 415 cfs.
A large flash flood was reported on Wahweap Creek and the Paria River, as well as smaller drainages in the area.
A very large flash flood was reported in Wahweap Creek, Buckskin Gulch, and many other drainages in the area.
Flash flooding and large waterfalls were reported throughout much of Zion National Park. In addition, the East Fork Virgin River Near Springdale, UT gauge rose from 34 cfs to 1400 cfs in one hour.
Flash flooding was reported across the Notom Road and much of the southern half of Capitol Reef National Park.
The Escalante River gauge near Escalante rose from near zero cfs to 2200 cfs in one hour.
Flash flooding was reported along Buckskin Gulch, as well as many other small streams and dry washes in the lower Paria drainage.
Flash flooding occurred in the town of Big Water following heavy rainfall.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2013Every state in 2013This day in weather historyThe tornado archive for Utah, 2013Warnings in Utah, September 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 476557, 476558, 476559, 476560, 478853, 478904, 478830, 478905, 478852, 478822, 478826, 478808, 478809, 478802, 478799, 478805, 478807.